- What is nausea and vomiting?
- What causes nausea and vomiting in people with cancer?
- Chemotherapy-related nausea and vomiting
- Types of chemo-related nausea and vomiting
- The risk of vomiting, by specific chemo drug
- Radiation therapy-related nausea and vomiting
- How are nausea and vomiting prevented and treated?
- Anti-nausea/vomiting medicines
- Other treatments for nausea and vomiting
- Eating right can help you get through cancer treatment
- To learn more
What causes nausea and vomiting in people with cancer?
Nausea and/or vomiting in the person with cancer can be caused by many different things, such as:
- Chemotherapy (also called chemo)
- Radiation therapy
- The cancer itself, especially if it’s in or affecting the brain
- Certain other (non-chemo) medicines
- Bowel slowdown (paresis) or blockage (obstruction) or even constipation
- Inner ear problems
- An imbalance of minerals and salts (electrolytes) in the blood
- The expectation of vomiting due to past vomiting in the same setting (this is called anticipatory vomiting)
- Other diseases or illnesses
How do nausea and vomiting happen?
Doctors think that vomiting is most likely controlled by the part of the brain called the vomiting center. Less is known about how nausea occurs. When you are given chemo, 2 things happen:
- A certain area of the brain is triggered
- Certain areas of the esophagus (the tube that connects the mouth to the stomach), stomach, small intestine, and large intestine are triggered
These triggers activate a reflex pathway that leads to nausea and vomiting. Drugs can be used to block different parts of this pathway to control and prevent nausea and vomiting.
Are nausea and vomiting common in people with cancer?
About 7 or 8 out of every 10 people treated for cancer have bouts of nausea and vomiting. But many medicines control and even prevent nausea and vomiting.
Drugs used to control these side effects are called anti-nausea/vomiting drugs. You may also hear them called anti-emetics. Every person with cancer who is getting treatments that cause nausea or vomiting can, and should, get medicines to keep this from happening. You don’t have to suffer.
What health problems can nausea and vomiting cause?
Nausea and vomiting are 2 of the most dreaded, unpleasant side effects of cancer treatment, but they only rarely become life-threatening.
Repeated vomiting can lead to dehydration, which is a lack of fluids and minerals your body needs. Dehydration can make you not want to eat or drink anything, and if it continues, it can become a serious problem very quickly. Be sure to let your cancer team know right away if any of these happen:
- You can’t keep fluids down
- You can’t take the medicines you need
- You’re vomiting for 24 hours or longer
Vomiting can also cause tiredness (fatigue), trouble concentrating, slow wound healing, weight loss, and loss of appetite. It can interfere with your ability to take care of yourself and may lead to changes in your treatment plan.
What do I need to know about nausea and vomiting?
Ask your doctor or a member of your health care team these questions:
- Is my cancer treatment likely to cause nausea and vomiting?
- Can my nausea and vomiting be prevented or controlled?
- How will you decide which anti-nausea/vomiting treatments I should use?
- Do the anti-nausea/vomiting treatments you want me to use have side effects?
- When and how often should I take each medicine?
- What will we do if the treatment doesn’t control my nausea and vomiting?
Ask your doctor when you should call. For example, many doctors want you to call them if you are vomiting or if you can’t keep down fluids or medicines. Some doctors may ask that you weigh yourself each day to quickly spot rapid weight loss from dehydration. Find out if there are other situations where you may need your doctor’s help right away. And be sure you know how to reach your cancer team on holidays, weekends, or at night.
Last Medical Review: 02/27/2013
Last Revised: 03/27/2013